Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 178, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 28, 2006, 1:11 PM EDT for Schuylkill County, Pennsylvania. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2006, 1:11 PM EDT (17:11 UTC)
- Expired
- Jul 28, 2006, 2:30 PM EDT
- In force
- 79 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Schuylkill County, PA
The radar
The State College radar (KCCX), 151 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 1:00 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 5.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 411 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1201 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 281711
SVRCTP
PAC107-281830-
/O.NEW.KCTP.SV.W.0178.060728T1711Z-060728T1830Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
111 PM EDT FRI JUL 28 2006
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SCHUYLKILL COUNTY IN CENTRAL PENNSYLVANIA
* UNTIL 230 PM EDT
* AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM ASHLAND TO VALLEY VIEW TO 10
MILES SOUTHWEST OF MUIR TO 20 MILES SOUTHWEST OF PINE GROVE...AND
MOVING EAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ASHLAND AROUND 120 PM EDT...
TREMONT AND PINE GROVE AROUND 125 PM EDT...
NUREMBURG AND JOE ZERBEY AIRPORT AROUND 130 PM EDT...
SHEPPTON AND SHENANDOAH AROUND 135 PM EDT...
SUMMIT STATION AND ST. CLAIR AROUND 140 PM EDT...
SCHUYLKILL HAVEN AND PORT CARBON AROUND 145 PM EDT...
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-81 BETWEEN MILE MARKERS 98 AND 138.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 209...STATE
ROAD 61...STATE ROAD 309.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS LINE OF
SEVERE THUNDERSTORMS. MOVE INDOORS IMMEDIATELY REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
LAT...LON 4079 7638 4065 7661 4049 7642 4074 7574
4082 7583 4094 7619
$$
FORECASTER: LAMBERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 11:22 AM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jul 28, 11:22 AM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1122 AM EDT FRI JUL 28 2006 .SHORT TERM /REST OF TODAY THROUGH FRIDAY NIGHT/... TRAINING HEAVY SHRA/TSRA EXPECTED TO PROGRESS SLOWLY EAST FROM THE LAUREL HIGHLANDS TO THE LOWER SUSQ VALLEY THIS AFTERNOON...BENEATH THE FAVORABLE RIGHT ENTRANCE REGION OF A 75 KT UPPER JET ACROSS THE LOWER GREAT LAKES. PRECIP WATER VALUES OF NEAR 50 MM ARE 2-3 STANDARD DEVIATIONS ABOVE NORMAL...AND THIS TRANSLATES INTO RECENT OBSERVED AND AUTOMATED GAGE REPORTS OF 1.5 INCHES DURING THE PAST HOUR NEAR KJST. ELSEWHERE...CANCELLED THE FLASH FLOOD WATCH FOR THE NW PENN MTNS A FEW HOURS EARLY AS THE BACK EDGE OF THE RAIN WILL BE CLEARING THIS AREA WITHIN THE NEXT FEW HOURS...AND RAINFALL AMOUNTS SHOULD REMAIN UNDER 1.5 INCHES IN MOST AREAS. STILL THE POTENTIAL FOR SVR TSRA WITH STRONG GUSTY WINDS AND HAIL ACROSS THE LOWER SUSQ REGION AND EAST CENTRAL MTNS WHERE PARTLY SUNNY SKIES HAVE ALLOWED FOR MODERATELY UNSTABLE CONDITIONS WITH SFC TEMPS NOW IN THE LOWER TO MID 80S. DRYING WILL MOVE INTO THE NW ZONES THIS AFTERNOON...AND REACH OUR EASTERN COUNTIES BY SHORTLY AFTER DUSK. && .PREV DISCUSSION... /ISSUED 356 AM EDT FRI JUL 28 2006/ SHORT TERM /TODAY/... ANOMALOUSLY HIGH PWATS REMAIN ACROSS THE REGION THROUGH THIS AFTERNOON AS H5 TROF AXIS SWINGS ACROSS THE REGION. EXISTING SHOWER ACTIVITY AND CLOUD COVER WILL KEEP A LID ON CAPES AND KEEP SVR THREAT LOW FOR THIS AFTERNOON...WITH LOCAL HEAVY RAINERS THE MAIN CONCERN. LIKELY TO CAT POPS THROUGHOUT...WITH HIGHEST POPS AND BEST POTENTIAL FOR HEAVY RAIN ACROSS MY NORTHWEST COUNTIES. WILL ISSUE FFA THROUGH EARLY AFTERNOON THERE AS MODERATE TO HEAVY RAIN HAS ALREADY FALLEN IN THESE AREAS OVERNIGHT. UPSTREAM RADAR AND SAT PICS INDICATE YET ANOTHER CONVECTIVE CLUSTER W/COLD CLOUDS TOPS ORGANIZING OVER N CENTRAL OH WHICH WILL PROPOGATE INTO NW PA LATER THIS MORNING. HEAVY RAIN THREAT WILL SUBSIDE IN THIS AREA EARLY THIS AFTERNOON AS UPPER TROF PASSES. ELSEWHERE...WILL ALSO SEE LOCAL HEAVY RAINERS LONG TERM /TONIGHT THROUGH THURSDAY/... A DRYING TREND IS IN STORE FOR THE AREA AS NORTHWEST FLOW ADVECTS LOWER PWATS INTO PA TONIGHT AND SATURDAY. HOWEVER...PWATS THIS REMAIN IN THE 1.25 TO 1.5 RANGE OVER THE NORTH ON SAT WITH ADDITIONAL UPPER SHORTWAVES RIPPLING THROUGH THE NORTHWEST FLOW. NAM/GFS DEPICT BEST SFC CONVERGENCE IN THIS AFTER AS WELL SO WILL KEEP LOW CHC POPS ACROSS MY NORTHERN TIER WHILE KEEPING THE REMAINDER OF THE AREA DRY. IT APPEARS A RESURGENCE IN CONVECTIVE ACTIVITY WILL OCCUR ON SUNDAY AS PWATS CONTINUE TO CLIMB AND STRONGER SHORTWAVE TROFS FLATTERN THE BROAD MIDWESTERN UPPER RIDGE. SREFS SUGGEST GOOD POTENTIAL FOR A VERY HOT DAY MONDAY WITH 850 MB TEMP +2 TO +3 S.D. ABOVE NORMAL. MREFS THEN DEPICT A DEPRESSED UPPER HEIGHT PATTERN FOR THE REMAINDER OF NEXT WEEK WITH COOLING EXPECTED AS MEAN UPPER TROF SETTLES OVER THE EASTERN U.S. AVIATION... NORTHWESTERN AREAS HAVE BEEN EXPERIENCING SHOWERS AND THUNDERSTORMS THIS AM. SOME THUNDERSTORMS HAVE PRODUCED LOCALLY HEAVY RAINS. THUS IFR CONDITIONS HAVE DOMINATED MOST OF THE TIME IN THE NORTHWEST. ANOTHER CLUSTER OF STORMS WILL BRING THUNDER AND HEAVY RAINS TO THE REGION TOWARD SUNRISE. THUS PROLONGED INTERVALS OF IFR CONDITIONS WILL PREVAIL. OVER MOST EASTERN AND SOUTHEASTERN AREAS...VFR AND MVFR CONDITIONS ARE DOMINANT. MANY AREAS HAVE 5-7SM VISIBILITIES MAINLY HAZE AND MIST. CENTRAL AREAS WILL SEE TIMES AND NORTHWESTERN AREAS COULD SEE TIMES OF SHOWERS AND THUNDERSTORMS BETWEEN 4 AND 8 AM. CLOUDS SHOULD DOMINATE THE REGION DUE TO ALL THE CONVECTION TO OUR WEST. LOW CLOUDS WILL LINGER AND SHOWERS...RAIN...AND THUNDERSTORMS WILL POSE PROBLEMS AT TIMES OVER MOST OF THE REGION TODAY. && .CTP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR PAZ036-056>059-063>066 UNTIL 7 PM FRIDAY. FLASH FLOOD WATCH FOR PAZ024>028-033>035 UNTIL 4 PM FRIDAY. && SHORT TERM...LAMBERT
Hazardous weather outlook, Jul 28, 4:41 AM EDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 441 AM EDT FRI JUL 28 2006 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-290845- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 441 AM EDT FRI JUL 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT LOCALLY HEAVY RAINFALL IS EXPECTED TODAY AS A STRONG UPPER DISTURBANCE TRACKS ACROSS THE REGION. A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 200 PM FOR NORTHWEST PORTIONS OF CENTRAL PENNSYLVANIA. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON OVER EAST CENTRAL PENNSYLVANIA. STRONG AND POTENTIALLY DAMAGING WIND GUSTS ARE THE MAIN SEVERE WEATHER THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. DEVOIR
In the hours before
Special weather statement, Jul 28, 12:04 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1204 PM EDT FRI JUL 28 2006 PAZ028-050-052-281700- JUNIATA-NORTHUMBERLAND-SNYDER- 1204 PM EDT FRI JUL 28 2006 ...STRONG THUNDERSTORMS WILL AFFECT JUNIATA...NORTHUMBERLAND AND SNYDER COUNTIES THROUGH 1 PM EDT... AT NOON EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES SOUTHWEST OF MIFFLINBURG TO 3 MILES EAST OF LEWISTOWN...MOVING EAST AT 40 MPH. THE THUNDERSTORMS WILL BE NEAR MIDDLEBURG AROUND 1210 PM...MCALISTERVILLE AROUND 1215 PM...HUMMELS WHARF...SELINSGROVE AROUND 1225 PM... RICHFIELD AROUND 1230 PM...FREMONT AROUND 1235 PM...MEISERVILLE AND FREEBURG AROUND 1240 PM. VERY HEAVY RAIN OF UP TO ONE INCH IN JUST 30 MINUTES WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. ALSO EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: LAMBERT
Special weather statement, Jul 28, 12:16 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1216 PM EDT FRI JUL 28 2006 PAZ056-057-059-063-281715- CUMBERLAND-DAUPHIN-LEBANON-PERRY- 1216 PM EDT FRI JUL 28 2006 ...A STRONG THUNDERSTORM WILL AFFECT THE COUNTIES OF CUMBERLAND...DAUPHIN...LEBANON AND PERRY THROUGH 115 PM EDT... AT 1212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHWEST OF CARLISLE...MOVING EAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR CARLISLE SPRINGS AROUND 1215 PM... WERTZVILLE...HOGESTOWN AROUND 1230 PM...ROCKVILLE...ENOLA AROUND 1245 PM...LINGLESTOWN...SKYLINE VIEW AROUND 100 PM...PALMYRA AND HARPER TAVERN AROUND 115 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 218 AND 264...I-78 BETWEEN MILE MARKERS 0 AND 3...I-81 BETWEEN MILE MARKERS 39 AND 95...I-83 BETWEEN MILE MARKERS 40 AND 50...ALL OF I-283. VERY HEAVY RAIN OF BETWEEN ONE HALF INCH AND ONE INCH WILL FALL FROM THIS STORM IN LESS THAN 30 MINUTES...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. ALSO...EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: LAMBERT
Special weather statement, Jul 28, 12:55 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1255 PM EDT FRI JUL 28 2006 PAZ065-066-281830- LANCASTER-YORK- 1255 PM EDT FRI JUL 28 2006 ...A STRONG THUNDERSTORM WILL AFFECT LANCASTER COUNTY AND SOUTHERN YORK COUNTY THROUGH 230 PM EDT... AT 1251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES EAST OF PARKVILLE...MOVING EAST AT 55 MPH. THE THUNDERSTORM WILL BE NEAR STEWARTSTOWN...NEW FREEDOM AROUND 100 PM...SUNNYBURN...HOLTWOOD AROUND 115 PM...BETHEL...WAKEFIELD AROUND 130 PM AND CHURCHTOWN AROUND 145 PM. ADDITIONAL STRONG THUNDERSTORMS WERE DEVELOPING JUST TO THE SOUTHWEST OF ELIZABETHVILLE AND WILL AFFECT THE REGION FROM NEAR LANCASTER...NORTHEAST TO EPHRATA. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 276 AND 279...I-83 BETWEEN MILE MARKERS 1 AND 13. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE 222...ROUTE 322...STATE ROAD 41. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: LAMBERT
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 9:57 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 48 min |
| Jul 28, 4:12 AM EDT | Flash Flood Watch | CTP | Cameron, Elk, McKean, Potter, Warren | 7 hr |
| Jul 28, 11:37 AM EDT | Flash Flood Watch | CTP | Adams, Bedford, Blair, Cambria, Cumberland, Dauphin and 11 more | 4 hr |
| Jul 28, 12:46 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Northumberland | 59 min |
| Jul 28, 1:00 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon | 60 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.